Skip to Content

I take amitriptyline most nights as I dont sleep,is there any long term side affects?

Responses (4)

masso 12 Nov 2013

"Some of the long-term side effects of amitriptyline have to do with its effects on the nervous system. For example, amitriptyline can cause nervousness, insomnia, and anxiety in some patients because it can stimulate the nervous system. In addition, amitriptyline can also block the effects of a chemical known as acetylcholine, which is used by nerves to control muscles, eMedTV reports. This can result in constipation, urinary retention and increased eye pressure. Other side effects are due to the drug's ability to affect the body's hormonal balance, resulting in swelling and tenderness of the breast tissue as well as testicular swelling for men. These side effects are generally temporary and will go away if the medication is no longer used. In some cases, however, amitriptyline can cause permanent liver and heart damage."

References
eMedTV: Amitriptyline Side Effects
RxList: Amitriptyline
Drugs.com: Amitriptyline
PubMed Health: Amitriptyline

kaismama 12 Nov 2013

I've taken it for almost 40 yrs, and I have no trouble. The dr checks my liver function every 6 months. My heart is followed by a cardiologist because I have a hereditary condition unrelated to any meds I take.

Delila 14 Nov 2013

Hi, please read and take note of Masso's response... I just wanted to add, that i have taken Amitriptyline for 4 or 5 years now, to help induce sleep (and relieve pain) and was prescribed them as they can be taken long term with little to no adverse effects in most cases. I certainly haven't had any issue's and as long as i carry on this way i will continue to take them. If you have any pressing concerns, please speak with you doctor : )

HeadStarter 15 Nov 2013

I also take it at 50mg per night. Well, actually I take it between 6:30pm and 8:pm depending on how early I have to get up. I don't sleep either without something. I also take Ativan for the same reason... 1mg normally is enough. It is nice feeling rested the following day.

I have been taking this for about 10 years without having to increase the dose. I don't have any side effects that I can remember...

Take good care of you because you are worth it!!!

Mary

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions